Skip to main content
Is Paracetamol A Cure To All Kind of Fevers?
Internal Medicine

Is Paracetamol A Cure To All Kind of Fevers?

Is Paracetamol A Cure To All Kind of Fevers? Oct 12, 2017
girl taking medicine, disease session viral fever

Question: What is fever?

Answer: Fever is the body’s way of heat-killing germs. Just like we try to kill germs by boiling or burning, the body increases the body temperature in an attempt to kill the infecting germs. The more severe an infection, the higher is the fever. Also, for those germs that are heat resistant, the body has to increase its temperature much higher. Viruses are very heat resistant which is why viral infections often results in very high temperatures, and is not easily controlled with normal fever medication like paracetamol.For example, dengue fever symptoms do not abate completely with paracetamol.

Question: Why do we try to control fever?

Answer: Our body can function most effectively within a narrow range of temperature called the “Optimum Temperature”. Outside this temperature range the biochemical processes of our body cannot function properly. Therefore we need to control the temperature. Also children between 6 months and 6 years may be prone to developing seizures with temperature particularly if they have a family history of it, so we may want to reduce that risk. But most importantly, it is to make the child feel better, eat and drink better and help parents cope with their child’s illness. We must remember that controlling fever with fever medicines does not treat the actual cause of the fever which is the infection.

Questions: Is there any downside of actively controlling fever?

Answer: By actively controlling fever, we are actually suppressing body’s own mechanism of fighting the infecting germs. Recent evidences that have surfaced over the past few years are quite surprising. Recent researches have shown that the higher the temperature in severe bacterial infections, the better is the survival. Treatment with paracetamol has shown to increase the duration of illness in diseases like chicken pox and malaria, and the period of infectivity for normal cold. It is very common to prescribe paracetamol after vaccines for children. But researches show that giving paracetamol reduces the effectiveness of vaccines. In the wake of these research findings, a massive HEAT Study was conducted on patients admitted in intensive care with serious infections, which showed that if we do not control moderately high temperatures and instead restrict the paracetamol use only to very high temperature, more patients will survive. This has given rise to the concept of “Permissive Hyperthermia” where, for children, we administer paracetamol only when the temperature goes above 104F rather than the usual practice of using paracetamol for temperature more than 101F. But the biggest danger that we need to be worried about is that paracetamol that all of us think is a harmless medication, is actually the most common medication that causes serious damage to the liver that needs liver transplant, a facility not widely available in India.

Question: What is the danger of getting Liver Failure from paracetamol use during fever?

Answer: We do see this often. Paracetamol is generally safe when used strictly according to its recommended dosage. But problem arises because we often do not realise that we are inadvertently exceeding the recommended dose. Recommended dose for paracetamol is 60mg for each 1 kilogram body weight for an entire 24 hours. And it is given usually at 6 hourly gaps i.e. a total of 4 doses a day. Thus a 10kg baby should have a total of 600mg in a day, usually given as 150mg every 6 hours. Very often, particularly with viral infection, where temperature does not fully get controlled with paracetamol, temperature either does not come down to normal, or does not stay down for full 6 hours. At these times there is often a tendency to repeat the dose before schedule, or giving another formulation that may also contain paracetamol in it as a combination with some other medication. We think it is a different medication but very few of us actually read the composition to find out if it contains paracetamol or not. Thus unknowingly we overdose our children with paracetamol and then find that the child has become jaundiced and once we take him to the hospital we find he has got Liver Failure which is potentially a life threatening condition.

Question: What are the medications that contain paracetamol in combination with some other medication?

Answer: There are many such medications. The Most common ones of which are: Ibuprofen + Paracetamol and Diclofenac + Paracetamol – mostly used for pain and swelling, and sometimes unwisely used for fever as well, owing to the preconception that any medication that relieves pain and swelling (inflammation) also helps with fever Decongestants (often used for cough and cold) contain an antiallergic and a decongestant as a fixed dose combination with paracetamol. Many times we prescribe just plain Ibuprofen, but the medicine shops may inadvertently dispense Ibuprofen’s fixed dose combination with paracetamol, for often the name is similar, with just a “Plus” written next to it. The problem arises for Ibuprofen “Plus” that contains Ibuprofen which is meant to be administered every 8 hourly is combined with paracetamol which is meant to be administered every 6 hourly. Thus if we use this as a substitute for paracetamol and give it 6 hourly, we are giving an overdose of ibuprofen which may cause damage to kidneys, and if we use it 8 hourly, we are not giving adequate dose of paracetamol.

Question: Fixed dose combination medications can be very confusing!

Answer: Indeed. That is why we hardly ever use fixed dose combinations in Developed Countries.

Question: So what to do if fever is not controlled with Paracetamol?

Answer: First we need to decide how important it is to control the temperature. Often a little bit of a temperature may be acceptable. If temperature returns within 6 hours of a paracetamol dose, and we need to control it, we need to give a dose of Ibuprofen to alternate with paracetamol. Ibuprofen is to be given every 8 hours and paracetamol is to be given every 6 hours. Caution should be exercised while using Ibuprofen in dengue prone areas particularly the Dengue seasons, and your doctor should be consulted before starting Ibuprofen for your feverish child. But most importantly if you are prescribed Ibuprofen, you need to make sure that you are not given one of those “Plus” formulations that contain paracetamol in it.

Question: So is it important to check the composition of the tablet or Syrup?

Answer: Absolutely. It is very important to make sure that the composition of your Ibuprofen formulation does not mention paracetamol. If you are unsure, just ask your pharmacist to check the composition for you.

Categories

Clear all

Related Blogs

View all
Enjoy A Healthy Monsoon
Internal Medicine

Enjoy A Healthy Monsoon

Dr. J. M. S. Kalra Jan 23, 2024
Zoonosis In Modern Medicine
Internal Medicine

Zoonosis In Modern Medicine

admin Jan 02, 2024
Public Advisory On Dengue And Chikungunya
Internal Medicine

Public Advisory On Dengue And Chikungunya

admin Nov 07, 2023
Case of Guillain Barre (Gb) Syndrome
Internal Medicine

Case of Guillain Barre (Gb) Syndrome

Dr. Paritosh Baghel Jul 18, 2023
Tips To Avoid Lifestyle Diseases
Internal Medicine

Tips To Avoid Lifestyle Diseases

Dr. Raman Abhi Sep 25, 2014
Don?T Ignore Elevated Body Temperature
Internal Medicine

Don?T Ignore Elevated Body Temperature

Dr. Mugdha Tapdiya Oct 31, 2023
Tackling Jaundice
Internal Medicine

Tackling Jaundice

Dr. Damanjit Singh Chadha Jul 11, 2014
Have A Healthy Monsoon!
Internal Medicine

Have A Healthy Monsoon!

admin Oct 31, 2023
blog
Internal Medicine

Stay Healthy

Dr. Rajinder Yadav Jun 16, 2014
blog
Internal Medicine

Beat The Heatstroke

Dr. Damanjit Singh Chadha Jun 11, 2014

Quick Enquiry Form

barqut

Keep track of your appointments, get updates & more!

app-store google-play
Request callback